unusual chemo side effect

Songflower
Songflower Member Posts: 608
edited March 2014 in Uterine Cancer #1
I had an unusual chemo side effect that I thought I would share to avoid others from worry. I noticed that after any chemo if I sat down hard on the sofa and then laid down I would get a pounding pressure (like a throbbing from a terrible headache) that started at my lower spine and then slowly went up my spine. When it got to my neck I had to stretch my neck backwards to cope with the pain and then it ended at my head with an intense throbbing. This same thing happened when I jumped into bed (I think I am a plopper!) Sometimes the pain in my neck would be so severe that I would cry. After a week it goes away. It seems to be stronger with each chemo I get. I talked to my Gyn Onc about it and she said another patient she has also has this, they sent her to a neurologist and it is neuropathy from the chemo. It does go away.

It really frightened me and I wanted to share with you. I decided against a full neurological workup as I have had so many workups! Once it was so severe I had to take a pain pill to get to sleep.

Otherwise I am doing well on avastin/doxil again. Linda, I wish our weeks were coordinated; we could gab on the phone while soaking our feet!

Diane

Comments

  • Kaleena
    Kaleena Member Posts: 2,081 Member
    Hi Diane:
    I did not realize

    Hi Diane:

    I did not realize that was a side effect. I had that same thing. I could not lay on my stomach or my head would pound. Sometimes, I would get it when I was working at my desk. I would just hold my head and look down, close my eyes until it went away.

    It was a little scary at times and never associated it with a reaction to chemo. I thought it was sinuses.

    I am glad you are doing well.

    Kathy
  • Always Hopeful
    Always Hopeful Member Posts: 234
    Kaleena said:

    Hi Diane:
    I did not realize

    Hi Diane:

    I did not realize that was a side effect. I had that same thing. I could not lay on my stomach or my head would pound. Sometimes, I would get it when I was working at my desk. I would just hold my head and look down, close my eyes until it went away.

    It was a little scary at times and never associated it with a reaction to chemo. I thought it was sinuses.

    I am glad you are doing well.

    Kathy

    Diane and Kathy
    That type of neuropathy is quite scary. Thankfully I didn't experience what you gals did but will certainly keep your experiences in mind if it happens during my next round starting Friday. The neuropathy from the carbo/taxol is still evident in my feet and is just beginning to dissipate in my fingers.

    Peace and hope,

    JJ
  • lindaprocopio
    lindaprocopio Member Posts: 1,980

    Diane and Kathy
    That type of neuropathy is quite scary. Thankfully I didn't experience what you gals did but will certainly keep your experiences in mind if it happens during my next round starting Friday. The neuropathy from the carbo/taxol is still evident in my feet and is just beginning to dissipate in my fingers.

    Peace and hope,

    JJ

    wow, Diane, I had something VERY similar with this 2nd Doxil!
    I felt LOUSY for a few days after this 2nd Doxil infusion with constipation requiring stool softeners AND laxitives. And the first couple of days after I had my 2nd infusion of Doxil I had some really scary pain, too! I was blaming it on the Nuelasta shot I got the day after chemo and planning to talk to my oncologist about it when I see him at my between-chemos 'nadir' appointment (even though I had Nuelasta and Nuepogen before and never got ANY bone pain from it before). I can't really describe it, but it seemed to happen when I was on the toilet and straining a bit or yanking hard at something in the garden; I'd get a pulsing pain that zoomed straight up my spine and ended with an almost 'stiff neck' feeling. That only lasted a few seconds and resulted in a dull headache for an hour or so. Sometimes it felt like the pain was wrapping around my rib cage, scaring the shitzu out of me. It would wave in and out so fast that I wasn't sure what I was really feeling or where, but sharp enough to take my breath away, and then so quickly over. And within 4 days of having the chemo infusion, the wierd pains have stopped and haven't returned.

    I have 2 Doxil rounds in me now and my hands, feet, and mouth (all areas Doxil often attacks) are all still healthy. My fingertips hurt a bit if I type for more than an hour, and my toes hurt when I wore dressier shoes to a bank board meeting 6 days after chemo. But if I ice regularly the first few days and at least once a day after that, and keep lotion on, and brush my teeth every time I eat anything, I'm okay. Doxil (the drug company!) phones me once a week to check on me and encourage me to follow their recommended 'self care' precautions, but they are careful not to dispute anything my oncologist has said when I try and get another opinion. My hair is starting to grow in but coming in thin and patchy, but I have eyebrows and lashes and the start of pubic hair (TMI; sorry), but still no need to shave legs or armpits. And I feel almost normal and healthy now 10 days after chemo, so all in all, I like Doxil. But it better start dropping my CA125 pretty dramatically, currently at 155.

    Thanks, Diane, for that important post! Hugs to all!